Tags: Too Many Meds Can Make You Faint | fainting spells and medications | antihypertensive pills and fainting | heart meds and fainting | alpha blockers | beta blockers | diuretics

Too Many Meds Can Make You Faint

Monday, 05 Nov 2012 07:48 AM


If you are prone to fainting spells, consider the medications you are on, doctors advise.

Taking too many medications at the same time could lead to repeated fainting episodes, a new study reveals.

"Simply stated, the more antihypertensive pills a patient takes, the greater the likelihood of a possible fainting spell under certain circumstances," explained one cardiologist, Dr. David Friedman, chief of Heart Failure Services at North Shore-LIJ's Plainview Hospital in Plainview, N.Y. He was not involved in the new research.

Editor’s Note: Editor’s Note: 3 Secrets to Never Get Sick Again. Get Super Immunity for Only $4.95. Click here.

In the study, Danish researchers led by Dr. Martin Ruwald of Copenhagen University Hospital Gentofte looked at more than 127,000 patients, median age 64, who were hospitalized for fainting between 1997 and 2009.

Of those patients, more than one-fifth had experienced at least two fainting episodes.

The researchers found that the risk of repeat fainting rose with the number of medications that patients were taking at the same time. For example, compared with people who took no medications, recurrent fainting was 16 percent more likely for those taking one drug; 20 percent more likely for those taking two drugs; and 32 percent more likely for those taking three or more drugs, the team reported.

Ruwald's team focused on drugs known to cause a sudden drop in blood pressure when a person stands up after lying down. These drugs included widely used types of heart medications such as alpha blockers, beta blockers, diuretics, calcium channel blockers, and ACE inhibitors.

The study was to be presented in Los Angeles on Sunday at the annual meeting of the American Heart Association.

Friedman said fainting, which doctors call "syncope," isn't uncommon among heart patients.

"In my practice, patients who have demonstrated recurrent syncope or near syncope while on several blood pressure pills for various multiple health-related reasons, benefit from medication dose adjustments on a variable schedule or staggering pills at different hours along the day as needed," he said. Often, detailed discussions with patients or their caregivers allow them to adjust dosing schedules on their own based on blood pressure readings or other medical factors, Friedman added.

Editor’s Note: Editor’s Note: 3 Secrets to Never Get Sick Again. Get Super Immunity for Only $4.95. Click here.

"I find these measures help patients adhere to potentially difficult medication regimens, maximize drug optimization, and minimize the chances of dizziness, lightheadedness, or overt passing out spells," he said.

Because the study results were presented at a medical meeting and not yet published in a peer-reviewed journal, they are considered preliminary.





© HealthDay

 
1Like our page
2Share
Health-News
Taking too many medications can lead to fainting spells, according to a study that looked at heart medications.
Too Many Meds Can Make You Faint,fainting spells and medications,antihypertensive pills and fainting,heart meds and fainting,alpha blockers,beta blockers,diuretics,calcium channel blockers,ACE inhibitors
433
2012-48-05
Monday, 05 Nov 2012 07:48 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved